Transient severe brain stem depression during intraarterial papaverine infusion for cerebral vasospasm

AJNR Am J Neuroradiol. 1994 Apr;15(4):719-23.

Abstract

A 63-year-old woman had severe, symptomatic cerebral vasospasm secondary to subarachnoid hemorrhage. We initiated simultaneous infusions of papaverine into her left vertebral and left internal carotid arteries. Twenty-five minutes after the infusions had begun, the patient had a transient reaction of respiratory arrest followed by rapid, progressive loss of brain stem function.

Publication types

  • Case Reports

MeSH terms

  • Apnea / chemically induced*
  • Basilar Artery / drug effects
  • Brain Stem / drug effects*
  • Female
  • Humans
  • Infusions, Intra-Arterial
  • Intracranial Aneurysm / complications
  • Ischemic Attack, Transient / drug therapy*
  • Ischemic Attack, Transient / etiology
  • Middle Aged
  • Papaverine / administration & dosage
  • Papaverine / adverse effects*
  • Subarachnoid Hemorrhage / complications
  • Vasoconstriction / drug effects
  • Vertebral Artery / drug effects

Substances

  • Papaverine